TUESDAY, May 1 (HealthDay News) -- Taser guns used by law enforcement can cause heart rhythm problems, sudden cardiac arrest and death, according to a new study.

Tasers, which are widely used by police forces in the United States and other countries, are designed to stun suspects by delivering a 50,000-volt shock.

Indiana University Health cardiologist Dr. Douglas Zipes analyzed the cases of eight healthy men, ages 16 to 48, who were tasered between 2006 and 2009 and lost consciousness. All but one of the men died.

Zipes reviewed police, medical and emergency response records, autopsy reports, and other sources of information such as witness testimony and data from the Taser devices, automated external defibrillators, and electrocardiograms.

The study found that six of the eight men developed severely abnormal heart rhythms after being tasered.

"This study doesn't say that we should abandon using Taser devices, but it does show that users should exercise caution, avoid chest shocks and monitor the person after shock to ensure there are no adverse reactions," Zipes, who is also a professor emeritus of medicine with the Krannert Institute of Cardiology at the Indiana School of Medicine, said in an Indiana University Health news release.

"Taser users need to be prepared for the possibility of inducing sudden cardiac arrest in those stunned and have adequate medical knowledge in such situations," he added.

The study was published April 30 in the journal Circulation.

More information

The U.S. National Heart, Lung, and Blood Institute has more about sudden cardiac arrest.